Pennsylvania, 2009Flood in Pennsylvania, November 20, 2009
November 20, 2009 · NWS PHI · 1 event in 1 county or zone
Rain and isolated thunderstorms that preceded a cold front caused heavy rain to fall across northwestern Chester County overnight on the 19th. The runoff caused flooding in that part of the county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rain and isolated thunderstorms that preceded a cold front caused heavy rain to fall across northwestern Chester County overnight on the 19th. The runoff caused flooding in that part of the county. Rain began falling during the evening of the 19th, but fell at its heaviest just before the cold frontal passage between 1 a.m. EST and 4 a.m. EST on the 20th. Doppler Radar storm total estimates reached three inches in extreme northwestern Chester County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 20, 4:46 AM EST, 43 minutes earlier.
Area forecast discussion, Nov 20, 4:46 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
446 AM EST FRI NOV 20 2009
.SYNOPSIS...
A COLD FRONT WILL MOVE OFFSHORE EARLY THIS MORNING AS HIGH
PRESSURE BUILDS OVER THE MID ATLANTIC STATES TODAY AND MOVES
GRADUALLY OVER THE NORTHEASTERN STATES THROUGH THE WEEKEND. LOW
PRESSURE IS FORECAST TO DEVELOP OVER THE GULF COAST STATES
SATURDAY NIGHT AND SUNDAY AND IS LIKELY TO TRACK NORTHEASTWARD TO
THE MID ATLANTIC REGION LATE SUNDAY NIGHT AND MONDAY. ANOTHER COLD
FRONT MAY APPROACH THE AREA LATE TUESDAY INTO WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE PRECIPITATION ASSOCIATED WITH THE CLOSED UPPER LOW AND THE
SURFACE FRONT...WHICH WAS MOVING THROUGH EASTERN NEW JERSEY AT
0830Z...WAS MORE PRONOUNCED THAN EARLIER THOUGHT. REFLECTIVITIES,
CONVECTION, AND RAIN AMOUNTS WERE MORE GENEROUS THAN ONE WOULD
HAVE THOUGHT FOR MID NOVEMBER, PROBABLY DUE TO THE MORE VIGOROUS
UPWARD VERTICAL MOTION GENERATED BY THE STRONG WINDS ALOFT AND THE
MODEST INSTABILITY. IN ANY CASE, THIS SYSTEM WILL BE EXITING STAGE
RIGHT EARLY THIS MORNING. RAIN CHANCES OVER (MAINLY EASTERN) NEW
JERSEY WILL DRIBBLE OFF TO SLIGHT CHANCE FOR A FEW HOURS BEFORE
THE FORCING EXITS BY MID MORNING. THE BETTER FORCING WHICH
PRODUCED THE CONVECTION WAS ALREADY OUT OF OUR AREA.
OTHERWISE, CLOUDS WILL DECREASE FROM WEST TO EAST DURING THIS
MORNING, WITH MOSTLY SUNNY SKIES EXPECTED FOR THE AFTERNOON. MILD
TEMPERATURES BEFORE SUNRISE ARE EXPECTED TO DROP A BIT AROUND
SUNRISE, AND THEN RECOVER TO ABOUT 5 DEGREES ABOVE NORMAL FOR
HIGHS TODAY. NAM AND GFS MOS GUIDANCE WAS IN GOOD AGREEMENT,
LENDING CONFIDENCE TO THEIR SOLUTIONS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
FAIR WEATHER WILL CONTINUE TONIGHT THROUGH SATURDAY NIGHT. ANOTHER
LOW PRESSURE SYSTEM WILL DEVELOP ACROSS THE SOUTHEASTERN STATES AND
BEGIN TO SPREAD MOISTURE UP THE EAST COAST DURING SUNDAY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
IN GENERAL, HPC GUIDANCE WAS FOLLOWED FOR THIS LONG TERM PERIOD,
WHICH IS MOSTLY IN LINE WITH THE ENSEMBLE FORECASTS. THE MODELS
HAVE CHEWED ON THE LOW MOVING NORTHEASTWARD FROM THE GULF COAST
SUNDAY NIGHT LIKE A DOG WITH A NEW BONE FOR SEVERAL RUNS NOW, BUT
THE GFS SEEMS TO HAVE TIRED OF THIS PLAYTHING AND DIVERGED FROM
ITS PREVIOUS THINKING, FAILING TO DEVELOP THE COASTAL LOW AND
INSTEAD BRINGING A WEAK LOW THROUGH OUR AREA MONDAY. THE 00Z ECMWF
IS A BIT DIFFERENT FROM THIS SCENARIO, AS WELL AS FROM ITS FORMER
COASTAL LOW THINKING, AND SHOWS AN INVERTED TROUGH ALONG THE COAST
MONDAY. SO, WITH LOW CONFIDENCE, WE WILL STICK WITH CHANCE POPS
NORTH TO LOW LIKELY PROBABILITIES SOUTH FOR NOW FOR MONDAY.
ON TUESDAY WE SHOULD SEE TRANQUIL CONDITIONS WITH HIGH PRESSURE. A
COLD FRONT IS SEEN TO MOVE THROUGH FROM THE WEST TUESDAY NIGHT WITH
HIGH PRESSURE BUILDING OVER THE REGION WEDNESDAY AFTERNOON INTO
THURSDAY/THANKSGIVING. HOWEVER, EVEN THOUGH HIGH PRESSURE BUILDS
OVER THE REGION, WE STILL MIGHT HAVE SOME LINGERING RAIN SHOWERS DUE
TO A TROUGH PERSISTING ALOFT, BUT MOST OF THE TIME SHOULD BE RAIN
FREE.
PRECIPITATION TYPES SHOULD BE ALL LIQUID THROUGH THURSDAY.
HOWEVER, LATE THURSDAY NIGHT, IT MIGHT GET COLD ENOUGH IN THE
POCONOS FOR SNOW SHOWERS TO MIX WITH RAIN SHOWERS.
HPC TEMPERATURES LOOKED REASONABLE THROUGH THIS PERIOD.
&&
.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
THE COLD FRONT WILL MOVE THROUGH THE TAF SITES THROUGH THE PREDAWN
HOURS. THE FRONT WILL BE PRECEDED AND ACCOMPANIED BY MVFR AND SOME
IFR CEILINGS AND VISIBILITIES IN RAIN WITH ISOLATED EMBEDDED TSTMS.
THE TAFS ARE CARRYING CUMULONIMBUS CLOUDS /CB/, ALTHOUGH ANY ONE OF
THEM MAY REQUIRE AMENDING TO ADD A TSTM.
WITHIN A COUPLE OF HOURS ON THE BACK SIDE OF THE FROPA, WINDS ARE
EXPECTED TO PICK UP OUT OF THE WEST NORTHWEST, VISIBILITIES ARE
EXPECTED TO RISE TO VFR AND CLOUDS ARE EXPECTED TO SCATTER OUT.
WINDS DURING THE DAY WILL BE SOMEWHAT GUSTY JUST ABOVE THE 10 TO 20
KNOT RANGE, AND THEY THEN WILL DIMINISH AROUND DUSK. THE REST OF THE
TAF PERIOD WILL BE VFR WITH LIGHT WINDS.
OUTLOOK...
DRY WEATHER IS EXPECTED INTO EARLY SUNDAY. A CHANCE OF RAIN RETURNS
FOR LATE SUNDAY INTO MONDAY.
&&
.MARINE...
SEAS WERE AROUND 5 FT AND WINDS WERE SOUTHEAST UP TO 20 KNOTS AHEAD
OF THE ADVANCING FRONT EARLY THIS MORNING. THE FRONT IS EXPECTED TO
MOVE ACROSS THE BAY BY 12Z AND ACROSS THE ATLANTIC WATERS VERY
SHORTLY THEREAFTER. WE WILL GET SOME COLD AIR ADVECTION AND MIX TO
H925 IN THE POST FRONTAL ENVIRONMENT /AT LEAST INITIALLY/, AND THE
AXIS OF THE MID LEVEL LOW WILL TAKE ON A NEGATIVE TILT AFTER IT
MOVES THROUGH. ON THE OTHER HAND, THE SURFACE PRESSURE RISES ARE NOT
THAT EXCITING AND THE H925 WINDS ARE NOT PROGGED MUCH ABOVE 25
KNOTS. WE WILL LET THE ADVISORY STAND UNTIL NOON AND WILL ADD THE
BAY TO IT AS A WEST NORTHWEST WIND LIKES TO FUNNEL DOWN THE BAY. IT
STILL LOOKS LIKE THE AIR TEMPERATURE WILL RISE TO OR ABOVE THE WATER
TEMPERATURE THIS AFTERNOON, RESULTING IN A BIT OF A DECREASE IN
WINDS.
HIGH PRESSURE FROM THE WEST IS FORECAST TO BUILD ACROSS OUR REGION
FOR INTO SUNDAY. LOW PRESSURE IS ANTICIPATED TO MOVE UP THE COAST
AND IT SHOULD PASS TO THE EAST OF DELAWARE AND NEW JERSEY ON MONDAY.
THE SYSTEM WILL LIKELY BRING GUSTY WINDS AND BUILDING SEAS FOR LATE
SUNDAY AND FOR THE EARLY PART OF THE NEW WEEK.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EST TODAY FOR ANZ430-431-
450>455.
&&
SYNOPSIS.../
NEAR TERM.../
SHORT TERM...OHARA/
LONG TERM...STAUBER/
AVIATION...DELISI
MARINE...DELISIHazardous weather outlook, Nov 20, 3:32 AM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
332 AM EST FRI NOV 20 2009
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-210900-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
332 AM EST FRI NOV 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-210900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
332 AM EST FRI NOV 20 2009
...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EST TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Nov 20, 12:20 AM EST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1220 AM EST FRI NOV 20 2009
DEZ001-MDZ008-012-015-NJZ007-009-PAZ054-055-060>062-067>070-200615-
BERKS PA-BUCKS PA-CARBON PA-CECIL MD-CHESTER PA-DELAWARE PA-
HUNTERDON NJ-KENT MD-LEHIGH PA-MONROE PA-MONTGOMERY PA-NEW CASTLE DE-
NORTHAMPTON PA-QUEEN ANNES MD-WARREN NJ-
1220 AM EST FRI NOV 20 2009
...THUNDERSTORM WITH HEAVY RAIN WILL AFFECT BERKS...BUCKS...
CARBON...CECIL...CHESTER...DELAWARE...HUNTERDON...KENT...
LEHIGH...MONROE...MONTGOMERY...NEW CASTLE...NORTHAMPTON...QUEEN
ANNES AND WARREN COUNTIES...
AT 1215 AM EST...NATIONAL WEATHER SERVICE RADAR INDICATED AN AREA OF
SHOWERS AND SCATTERED THUNDERSTORMS OVER NORTHEASTERN MARYLAND AND
SOUTHEASTERN PENNSYLVANIA. THE STRONGEST STORM WAS MOVING INTO CECIL
COUNTY MARYLAND...AND ANOTHER STRONG THUNDERSTORM WILL AFFECT
WESTERN CHESTER AND BERKS COUNTIES THROUGH 100 AM.
THUNDERSTORMS WILL BE NEAR PARKESBURG...KENNETT SQUARE...ASHLAND...
AND EDGEMOOR AROUND 1220 AM...COATESVILLE...MODENA...AND ELAM AROUND
1225 AM...AND HONEY BROOK AND THORNDALE AROUND 1230 AM.
VERY HEAVY RAIN WILL FALL FROM SOME OF THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
Flood, Chester
- When
- November 20, 5:29 AM EST to 7:46 AM EST
- Where
- Chester County, 6.83 mi S of Joanna to 6.96 mi S of Joanna
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.071, -75.863
Runoff from the heavy rain in northwestern Chester County caused flooding along sections of the West Branch of the Brandywine Creek. The West Branch of the Brandywine Creek near Honey Brook was above its 7 foot flood stage from 529 a.m. EST through 746 a.m. EST on the 20th. It crested at 7.44 feet at 630 a.m. EST. Event precipitation totals included 1.52 inches in Morgantown (Berks County) and 1.24 inches in Honey Brook (Chester County).
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Heavy Rain in Texas, November 20 to 21, 20093 deaths · 3 injured · $20,000 · 2 events
- Dust Storm and High Wind in Nevada, November 20, 20091 death · 7 injured · $90,000 · 72 kt wind · 6 events
- Lightning Strike in Connecticut, November 20, 20091 injured · 1 event
- Flash Flooding in Texas, November 20, 20098 events
- High Wind and Winter Weather in California, November 20, 200968 kt wind · 6 events
- High Wind and Strong Wind in California, November 20, 2009$10,000 · 63 kt wind · 4 events
- Winter Storm in California, November 20, 20093 events
- High Wind in Oregon, November 20, 200963 kt wind · 2 events
- Heavy Snow in California, November 20 to 21, 20092 events
- Waterspouts in South Atlantic Coastal Waters, November 20, 20092 events
- Marine Thunderstorm Wind in Gulf of Mexico, November 20, 200965 kt wind · 1 event
- High Wind in California, November 20, 200963 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200704.